Acute colchicine intoxication in a child - A case report


BIÇER S., Soysal D. , Citak A. , Ucsel R. , Karabocuoglu M. , Uzel N.

PEDIATRIC EMERGENCY CARE, cilt.23, ss.314-317, 2007 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Colchicine poisoning is an uncommon, but potentially life-threatening, toxicologic emergency. The clinical features associated with overdose and the options for treatment are discussed. Colchicine poisoning typically shows 3 phases: initially, gastrointestinal symptoms predominate; in the second phase, multiorgan failure may occur, possibly leading to death. If the patient survives, the third phase of recovery follows, during which the patient often presents with hair loss. Early fatality is due to cardiovascular collapse and respiratory failure; however, pancytopenia and overwhelming septicemia can occur later. All patients suspected of having colchicine intoxication because of its unpredictable outcome should be managed according to the principles of intensive care, irrespective of the actual degree of poisoning. In those patients who survive the initial phase of poisoning, filgrastim (granulocyte colony-stimulating factor) offers an effective method of treating pancytopenia and preventing overwhelming septicemia. Daily monitoring of the patients' hematological status is strongly recommended. We are reporting a case of previously healthy girl who developed a multisystem organ failure after colchicine intoxication. The patient recovered completely and had no residual outcome.